Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TENS) are among the worst of all bad drug reactions. Immediately life-threatening, the conditions can be caused by drugs like ibuprofen to antibiotics. However, patients are seldom warned about the possibility even when they are given drugs that are commonly associated with one of these conditions.
Before you reach for another dose of your medication, this is what you should know.
What are SJS and TENS?
Both syndromes are essentially the same — the only difference is the level of severity. SJS is the diagnosis used when less than 10 percent of the body’s skin is impacted. The conditions overlap if there’s involvement of 10 to 30 percent of the skin, and TENS occurs when more than 30 percent of the skin is affected.
Both conditions cause the victim to develop a rapidly-spreading red rash, sometimes starting out with a distinctive “bull’s eye” pattern that begins to blister. It isn’t uncommon for the victim to feel as if he or she has the flu along with the rash — experiencing fatigue and general body aches.
The victim’s skin then literally begins to die and peel away. If the rash spreads internally, it will do the same to the victim’s internal organs.
What should you do if you suspect that you have SJS or TENS?
If you have any of these symptoms and are taking a new drug or have restarted a medication you’ve used before, like penicillin, head to the hospital immediately for an evaluation. If you do have SJS or TENS, your survival depends on how quickly you are treated and how well you are protected from secondary infections through your exposed skin.
Why haven’t you heard of this risk before?
Even though adverse drug reactions kill many people, less than 1 percent of cases end up being documented by the government. There is nothing in place that obligates drug manufacturers to track victims of SJS or TENS once their drugs have hit the market. Essentially nobody knows exactly how common the conditions are, although they’re believed to be far more common than doctors once thought.
If you’ve been a victim of SJS or TENS, consider consulting an attorney about the possibility of a lawsuit against the drug manufacturer for failing to warn you of the risks.
Source: www.sjsupport.org, “The facts about Stevens-Johnson Syndrome (SJS),” accessed Oct. 04, 2017